Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 224, NWS Goodland, KS

July 27, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2001, 7:13 PM CDT for Thomas County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2001, 7:13 PM CDT (00:13 UTC)
Expired
Jul 27, 2001, 8:15 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:30 PM CDTThunderstorm Wind 52 ELevant, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 280013
SVRGLD

KSC193-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF GEM...OR ABOUT 14 MILES
  NORTHWEST OF COLBY...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEM AT 815 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3957 10074 3957 10139 3939 10137 3940 10078

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT FRI JUL 27 2001

QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL
HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA.

FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF
ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA.
PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5
INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND
GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL
TO THE MIX.  CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL
CLOUDS INHIBITING SURFACE HEATING.

AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA
INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT
WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE
LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS
FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE
BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE
WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO
NORTHEAST COLORADO.

SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS
EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD
MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS.
WILL HOLD OFF ON FFA ATTM.

AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS
TO WARM AND GROUND TO BEGIN TO DRY OUT.  850 TEMPS ARE PROGGED TO
REACH 30C+ OVER MUCH OF FA.  WILL GO DRY AND CLOSE TO WARMER FWC
NUMBERS BEGINING TOMORROW.  IN THE EXTENDED...THE NEXT CHANCE OF
PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS
DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO.

.GLD...NONE.

BARKER

In the hours before

Local storm report, Jul 27, 6:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
.
0345 PM    12 SSE TRIBUNE            KS   1 INCH HAIL
07/27/01   GREELEY                        REPORTED BY PUBLIC.
Local storm report, Jul 27, 6:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
/
0517 PM    18 NNW LEVANT             KS   TORNADO
07/27/01   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:42 PM CDTSevere Thunderstorm WarningGLDGove63 min
Jul 27, 8:49 PM CDTFlash Flood WarningGLDGove3 hr
Jul 27, 9:03 PM CDTSevere Thunderstorm WarningGLDLogan57 min
Jul 27, 9:35 PM CDTFlash Flood WarningGLDLogan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.